Vicodin Symptoms, Signs and Side Effects
Vicodin is one of the most frequently prescribed pain medications in the United States. It combines hydrocodone with acetaminophen, the active ingredient in Tylenol. Hydrocodone is a highly addictive opioid, making Vicodin likely to be abused if used other than prescribed.
People who take Vicodin as pain medication may experience uncomfortable side effects, especially if used other than prescribed. Some people may misuse Vicodin for the euphoric feeling it can cause. When people misuse Vicodin, they are putting themselves at a higher risk of becoming addicted to the drug.
Some people may already have a high risk of developing a Vicodin addiction, including people who have mental health issues or people who have a history of substance use. A person at risk for developing Vicodin addiction may show signs and symptoms of drug abuse before an addiction develops.
Signs and Symptoms of Vicodin Abuse
Vicodin can be addictive because it causes a euphoric feeling in addition to relieving pain. As a person uses Vicodin more often, they may need to take a higher dose to feel the desired effects. This necessity is a sign of a Vicodin addiction and can lead to the formation of drug dependence. When a person needs Vicodin to avoid feeling uncomfortable, their body has become dependent on the drug.
A person who becomes addicted to Vicodin may show signs of addiction. These symptoms can be physical, behavioral or psychological.
Some of the physical symptoms of addiction include:
- Changes in personal hygiene or general appearance
- Red or bloodshot eyes
- Sudden weight loss
- Sleeping irregularly
Behavioral signs of addiction include:
- Shifts in social circles
- Decreased time spent with family
- Secretive behavior
- Slipping performance at work or school
- Neglecting obligations
Psychological symptoms might include:
- Changes in mood or personality
- Feeling depressed or anxious
- Having obsessive thoughts or acting paranoid
- Having a negative self-image
- Lack of motivation
If you recognize any of these symptoms in a person who is taking Vicodin, it might be useful to speak to them about your concern or have them seek medical help.
Signs You May Be Addicted to Vicodin
If you are using Vicodin as a pain medication but find yourself using it more often or at higher doses than it was prescribed for, that could be a sign of addiction. The following are signs of addiction that you might recognize in yourself:
- Using increasing amounts of the drug without feeling its effects (developing a tolerance)
- Using a drug to get high, or for other reasons than prescribed
- Administering the drug in ways other than as prescribed
- Having cravings for the drug
- When not using the drug, withdrawal symptoms occur
- Difficulty controlling how often you use the drug
- Continuing to use the drug despite harmful consequences
- Giving a higher priority to using the drug versus other activities or obligations
Signs A Loved One is Addicted to Vicodin
Recognizing the signs of Vicodin addiction may help a person get the help they need. Signs on how to tell if someone is addicted to Vicodin include:
- The person runs out of their prescription faster than they should
- They complain about needing more Vicodin
- The person uses the drug through a route such as snorting or smoking
- When taking the drug they experience changes in mood or show signs of euphoria
- They combine Vicodin with other substances
- They disregard obligations at school, work or for social engagements
Vicodin Side Effects
Even when used as prescribed, Vicodin can have negative side effects. If a person constantly experiences these effects but continues to take Vicodin, they may have developed an addiction. There are also long-term side effects of Vicodin use that can occur when a person uses Vicodin for longer than recommended.
Physical side effects of Vicodin use include:
- Feeling drowsy
- Feeling lightheaded or dizzy
- Feeling weak
- Constricted pupils
- Ringing in the ears
- Slowed heart rate
Psychological side effects of Vicodin use include:
- Rapid changes in mood
- Feeling anxious
- Fear or paranoia
- Feeling unfocused
Behavioral side effects of Vicodin abuse include:
- Finishing prescriptions early
- Doctor shopping (finding a doctor that will prescribe Vicodin when others won’t)
- Claiming to have lost the prescription, or that it was stolen, to get more
- Secluded or secretive behavior
- Dishonest behavior such as lying or stealing
- Obsession with getting more Vicodin
Vicodin Drug Interactions
Due to its effects on the brain, there are several Vicodin drug interactions that can have serious consequences. Whether taking it as prescribed or misusing it recreationally, certain drugs should be avoided when taking Vicodin.
Vicodin should never be taken with alcohol because they both suppress the functions of the central nervous system. Taking them together can amplify that effect, essentially shutting down the brain. Mixing Vicodin with alcohol also increases the risk of overdose. Similarly, Vicodin should not be mixed with benzodiazepines or marijuana.
The use of Vicodin and other drugs that affect neurotransmitters in the brain should be avoided as well. This restriction includes drugs such as monoamine oxidase inhibitors (MAOIs), selective serotonin reuptake inhibitors (SSRIs), serotonin and norepinephrine reuptake inhibitors (SNRIs) or tricyclic antidepressants (TCAs), which are commonly used to treat depression and other mental health issues.
Taking Vicodin While Pregnant
Taking Vicodin while pregnant is not recommended. Since Vicodin contains the opioid hydrocodone, it has a chance of causing neonatal opioid withdrawal syndrome. This condition occurs with the prolonged use of an opioid while pregnant and is very dangerous. The syndrome can be life-threatening to the fetus. If a woman is pregnant and considering taking Vicodin for pain, she should speak with her doctor about the possible risks involved.
Signs of a Vicodin Overdose
Vicodin overdose can occur if a person takes too much Vicodin at once or takes it too often, causing it to build up to dangerous levels in their system. The amount of Vicodin that will cause an overdose varies based on a person’s gender, body weight and composition, age and general health. To avoid overdosing, Vicodin should always be taken as prescribed. If a person wishes to change their dose, they should speak with their doctor.
Early symptoms of an overdose include nausea, vomiting, sweating and a general feeling of malaise. Other symptoms of a Vicodin overdose include:
- Slowed breathing
- Sleepiness or drowsiness that progresses to stupor or coma
- Limp muscles
- Cold and clammy skin
- Constricted pupils
If a person is suspected of overdosing on Vicodin, get help immediately by calling 9-1-1 or your local emergency number. Overdosing on Vicodin is serious and could lead to death.
Contact The Recovery Village Ridgefield to speak with a representative about how professional addiction treatment can address a substance use disorder and any co-occurring mental health disorders. You deserve a healthier future, call today.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.